Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Recommeded Diet for ARV-associated GI problems?
Apr 28, 2013

Hi Dr Henry, Six weeks ago I switched to Combivir, Ritonivir and Atazanavir due to Truvada and Nevirapine resistance; and because my Bipolar makes meds like Atripla a bad idea. Tests this week showed normal bone marrow function, high bilirubin and slightly raised triglycerides and cholesterol. I have been suffering with abdominal pain and mild nausea to which anti-nausea tablets and Buscopan (used in RSA for stomach cramps) did not help. My doctor has suggested that enterits may be to blame and has placed me on a 10-day course of Topzole to give my gut a chance to heal. Do you have any comments on my situation? More importantly, are there any foods/supplements that you suggest I should avoid/add to my diet to ease the discomfort?

Response from Dr. Henry

Topzole (pantoprazole-Protonix in the US) is a proton pump inhibitor that has strong effect on decreasing stomach acid. Since stomach acid is important for absorption of atazanavir those drugs should be used together with caution particularly if some resistance already. Topzole like drugs would be useful for severe gastric refluz disease but that diagnosis has not been established and their other drugs available that are milder and perhaps better suited for use with atazanavir-I would discuss with your HIV specialist and/or pharmacist. The AZT in Combivir and the protease inhibitors both can have gut symptoms that are often worse than your prior regimen and can take weeks/months to settle down. The elevated bilirubin is usually an expected atazanavir effect and generally is not worrisom. Taking meds with one of your standard full meals is recommended-I cannnot with any confidence recommend a specific diet change that would routinely improve matters for you. KH



Previous
Osteopenia
Next
Bad taste in mouth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement